Lexy Marra ’14 isn’t one to shy away from a tough situation. In fact, she was drawn to American International College’s nursing program because of its reputation as one of the best in the area—including its clinical simulation lab, where students get “intense” training. “It’s a tough program,” she says. “But you get training and education that other programs around here don’t offer.” As a student, Marra couldn’t have foreseen just how important that training would be someday.
The Belchertown resident, who graduated in 2014 with a bachelor’s degree, was honored as a “Hometown Hero” earlier this year by the Western Massachusetts chapter of the American Red Cross for her role in saving a local overdose victim.
Marra works full-time as a nurse in the cardiac intensive care unit at Baystate Medical Center and on a per diem basis as an emergency room nurse at Holyoke Medical Center. She was headed to her shift in Holyoke when she pulled up alongside a car that was blocking traffic in the right lane.
~Lexy Marra ’14
“I glanced over and saw that the driver was unresponsive and visibly blue,” she says, adding that his car continued to roll slowly toward an intersection. She pulled over and opened the driver’s door as another bystander reached in from the passenger side to pull the emergency brake.
That’s when Marra saw an uncapped needle in the driver’s mouth—and a bunch of plastic bags containing a white substance. Holyoke police arrived as she began giving the man breaths through a one-way valve mask.
“It was such a humbling experience, being in that road,” Marra says. “There were six police officers there who stepped back and gave me a radius to do what I had to do.”
After EMS arrived and administered naloxone (known as Narcan), Marra and the officers continued on to Holyoke Medical Center. Because a bag from the man’s car had broken during transfer, the ER was locked down briefly as she and the responding officers were evaluated for potential exposure to carfentanyl, a powerful synthetic opioid with a high overdose risk. All were fine and discharged—the substance was found to be fentanyl, methamphetamine, and ephedrine—but the experience stayed with Marra.
“That was actually my first time dealing with an overdose,” she says, adding that the College teaches nursing students to rely on their training. “What they say will happen, happens. You train and you train and when you need it, it kicks in.”
About a month later, Marra once again put her training to quick action when she was awoken by knocking at 1:30 p.m. as she napped after working an overnight shift. It was her landlord begging Marra to help his eleven-day-old infant after he and his wife found her blue and unresponsive.
After about a minute, the baby showed signs of waking up and the rescue arrived. She’d thrown up after breastfeeding and was unable to clear her airway, Marra says.
“He told me, ‘I knew you could help,’” Marra says of her landlord. “It was so intense.”
When she’s not saving lives, Marra spends time with her two-year-old goldendoodle, Henry, and heads up to her family’s New Hampshire cabin to relax.
“I’m just an ordinary person, I promise,” she says. “But even though you may be just one person, you can be somebody’s everything in one moment.”
By Dara Chadwick :: photos by Seth Kaye